Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 4, 1999, 4:31 PM CDT for Marion County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 4:31 PM CDT (21:31 UTC)
- Expired
- May 4, 1999, 5:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:35 PM CDT | Tornado F1 | Marion, KS | Initial touchdown occurred over eastern Marion Reservoir at approximately 1535. Moving northeast at 30 kts, the tornado passed near Lincolnville and then just to the east of Lost Springs where it crossed into southwest Morris County. Extensive damage was infli |
| May 4, 4:47 PM CDT | Hail 1.75 | Lincolnville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KICT 042133 RRA TORICT KSC115-042200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 431 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 500 PM CDT * AT 431 PM CDT A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 2 MILES SOUTHWEST OF LINCOLNVILLE...OR ABOUT 37 MILES EAST OF MCPHERSON..MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... LINCOLNVILLE LOST SPRINGS THIS STORM COULD PRODUCE A TORNADO AT ANY TIME THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 4:00 PM CDT, 31 minutes earlier.
Area forecast discussion, May 4, 4:00 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT TUE MAY 4 1999 NEGATIVELY TILTED UPPER LEVEL TROUGH LIFTING NORTHEASTWARD ACROSS KS/OK THIS AFTERNOON...WILL CONTINUE THIS TREND REACHING ERN NEBRASKA/IOWA WEDNESDAY AFTERNOON...WHILE FORMING INTO A STRONG CLOSED LOW. ASSOCIATED STRONG SFC LOW NEAR RSL AT 19Z WILL ALSO PULL QUICKLY NEWD INTO S-CNTRL NEBRASKA THIS EVENING...WITH COLD FRONT OVER WRN KS...SWEEPING EWD AND MERGING WITH DRYLINE NOW DRAPED FROM LOW ACROSS S-CNTRL KS/CNTRL OK. SHORT TERM CONCERN WILL BE DEALING WITH SEVERE WX IN CNTRL/S-CNTRL KS EARLY THIS EVENING. WILL CONTINUE TO HANDLE WITH SHORT TERM FCSTS AND APPROPRIATE WARNINGS. WILL HAVE TO RETAIN A MENTION OF SVR IN THE ZONES FOR PORTIONS OF THE AREA THIS EVENING. MOST OF THE WAA INDUCED PCPN OVER SERN KS/NERN SHOULD SHIFT EWD THIS EVENING IN CONJUNCTION WITH NEWD MOVEMENT OF UPPER TROUGH AXIS. HOWEVER...MAY NEED TO ALSO COVER FOR ADDITIONAL SCATTERED TSTMS THAT MAY DEVELOP AHEAD OF COLD FRONT/DRYLINE THIS EVENING IN THAT REGION. OTHERWISE...CAA WILL SET IN TONIGHT/WEDNESDAY BEHIND COLD FRONTAL PASSAGE WHICH WILL CLEAR SERN KS LATE TONIGHT. WRAP AROUND MOISTURE ALSO MOVES SEWD INTO CENTRAL AND SERN SECTIONS OF KS LATE TONIGHT/WEDNESDAY...AND MAY PERSIST INTO THURSDAY AS CYCLONIC MID LVL FLOW CONTINUES WITH MID LVL COLD POCKET OVER FCST AREA. WL MAINTAIN MENTION OF MAINLY PM/EVENING SHOWERS. OTHERWISE...STRONG CLOSED UPPER LOW MOVES ONLY SLOWLY EWD TOWARD LOWER GREAT LAKES/UPPER OH VLY FRI THROUGH SUNDAY LEAVING OUR FCST AREA IN NWRLY FLOW ALOFT. MRF SUGGESTS NEXT PACIFIC COLD FRONT ARRIVES SUNDAY...BUT CHANCES FOR GULF MOISTURE RETURN AHEAD OF THIS FRONT LOOK SLIM ATTM. WL KEEP FRI-SUN DRY. SHOULD ALSO SEE TEMPS WARM SAT-SUN AS UPPER LOW IS FCST TO MOVE WELL AWAY FROM KS. FCSTID = 9/CARUSO ICT 51 64 45 66 / 30 30 30 20 HUT 50 64 45 66 / 30 30 30 20 EWK 50 64 45 66 / 30 30 30 20 EQA 52 64 45 66 / 30 30 30 20 WLD 52 64 45 67 / 30 30 30 20 RSL 46 63 43 64 / 40 40 30 20 GBD 47 64 43 64 / 40 40 30 20 SLN 49 64 44 65 / 40 40 30 20 MPR 50 64 44 65 / 40 40 30 20 CFV 54 65 45 68 / 50 30 20 20 CNU 54 65 45 67 / 50 30 20 20 K88 53 65 45 67 / 50 30 20 20 .ICT...NONE.
In the hours before
Special weather statement, May 4, 2:03 PM CDT, 2 hours 28 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-041920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 203 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HOWERTON
Local storm report, May 4, 4:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES OF OCCURRENCE MONDAY
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT TUE MAY 4 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 3 W AUGUSTA KS TORNADO
05/03/99 BUTLER REPORTED BY BUTLER COUNTY EOC AND
HAM RADIO.
0925 PM 2 E EL DORADO KS TORNADO
05/03/99 BUTLER REPORTED BY BUTLER COUTNY EOC.
0925 PM 2 SW AUGUSTA KS TORNADO
05/03/99 BUTLER REPORTED BY BUTLER COUNTY EOC AND
HAM RADIO.
0953 PM EL DORADO RES KS TORNADO
05/03/99 BUTLER REPORTED BY BUTLER COUNTY EOC AND
HAM RADIO.
1202 AM INDEPENDENCE KS 0.50 INCH HAIL
05/04/99 MONTGOMERY REPORTED BY AGTAP SPOTTER.
0104 AM MULVANE KS 0.88 INCH HAIL
05/04/99 SUMNER 1 MILE SOUTH OF THE SEDGWICK /
, SUMNER COUNTY LINE NEAR THE TURNPIKE
AT MULVANE. REPORTED BY KSNW WEATHER
SPOTTER.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 3, 7:38 PM CDT | Tornado Warning | ICT | Sumner | 37 min |
| May 3, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 3, 7:55 PM CDT | Tornado Warning | ICT | Harper | 65 min |
| May 3, 8:16 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 64 min |
| May 3, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 3, 8:59 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 3, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 46 min |
| May 3, 9:37 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| May 3, 9:43 PM CDT | Tornado Warning | ICT | Chase | 62 min |
| May 3, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| May 3, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| May 4, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 60 min |
| May 4, 8:07 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 8:33 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 25 min |
| May 4, 11:11 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| May 4, 1:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| May 4, 1:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
| May 4, 2:04 PM CDT | Tornado Warning | ICT | McPherson | 26 min |
| May 4, 2:10 PM CDT | Tornado Warning | ICT | Ellsworth, Saline | 50 min |
| May 4, 2:26 PM CDT | Tornado Warning | ICT | McPherson | 49 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.